People are distrustful of pharmaceutical drugs. Drug Companies = Big Pharma and all that. However, medications have their plus side and their minus side. It all depends.
Some medications give the body something that it needs that it's not sufficiently producing e.g. Insulin (Type 1 diabetes), Adrenaline/Epinephrine (Anaphylactic shock), Corticosteroids (Addison's Disease), Thyroxine (Hypothyroidism), HCG, HGH, trans-dermal Testosterone/Progesterone (Hypopituitarism), Oestrogen (HRT). Bio-identical hormones are fine. Synthetic hormones, not so fine. See The fatal flaw of prescription drugs.
Some medications act as dietary supplements e.g. Adcal-D3 (Calcium & Vitamin D3), Lovaza (EPA & DHA), Effercitrate (Potassium & Citrate). These are also fine.
It's the medications that tweak metabolic pathways that can cause problems.
There are enzyme inhibitors e.g. Statins, Mono-Amine Oxidase Inhibitors (MAOIs), Angiotensin Converting Enzyme Inhibitors (ACEIs) etc. The problem with these is that inhibiting the conversion of "A" into "B" results not only in less "B, C, D etc" but also in more "A". Statins not only reduce serum cholesterol but also reduce the level of Co-enzyme Q 10 and other useful substances. MAOIs (e.g. Moclobemide & St John's Wort) cause high blood pressure if foods & drugs high in amines are consumed. ACEIs (e.g. Ramipril) cause an increase in serum bradykinin which can irritate lungs causing a persistent dry tickly cough. I've had this happen.
There are receptor agonists & receptor antagonists (blockers). Agonists occupy receptors and produce a larger effect than the substance naturally found in the body. Antagonists occupy receptors and produce a smaller effect than the substance naturally found in the body.
Alpha blockers (e.g. Tamsulosin hydrochloride) block alpha adrenoreceptors and are used to treat urinary retention, as they relax smooth muscle in the urethra. Unfortunately, they also cause postural hypotension, as when you stand up, arteries don't contract as much as they should to raise the blood pressure in the brain. I've had this happen. They also reduce iris contraction, leading to being dazzled by oncoming headlights while driving.
Beta blockers (e.g. Atenolol & Propranolol) block beta adrenoreceptors and are used to treat high blood pressure and/or anxiety as they slow down the heart and also block the effects of adrenaline/epinephrine on the brain. Dutch courage in a pill! Unfortunately, the heart is supposed to speed up when you exercise and failure to do so makes exercise very difficult if not impossible. Tolerance can also develop, resulting in zero long-term efficacy. I've had this happen. They also affect other parts of the body.
Angiotensin 2 receptor blockers (e.g. Candesartan Cilexetil) are used to treat high blood pressure as they relax artery walls. These work fine without any obvious side-effects, but there's a study showing a slightly increased (~6%) risk factor for cancer. In some people, Renal Artery Stenosis (narrowing) can occur, but a blood test detects this.
Diuretics (e.g. Bendroflumethiazide) increase urinary output and are used to treat high blood pressure & water retention. Unfortunately, increasing urinary output can cause dehydration & increased thirst, resulting in increased fluid intake i.e. zero net effect. I've had this happen. There are other undesirable side-effects.
Thiazoladinediones (e.g. Rosiglitazone) create new (& empty) fat cells, which allow for the increased disposal of excess serum glucose. Unfortunately, the cells that turn into new fat cells were supposed to have turned into bone cells, so the risk factor for osteoporosis increases.
High-dose Niacin & Fish Oils reduce serum triglycerides by inhibiting the conversion of excess serum glucose into fatty acids (which are esterified into triglycerides). This can increase serum glucose (which is bad).
It's like trying to get a balloon into a box that's too small. You can get most of it in, but another bit bulges out when you try to get the last bit in. Instead of tweaking your metabolism to compensate for your bad diet and/or lifestyle, you should correct your bad diet and/or lifestyle.